Hail, Jackson
- When
- June 23, 1:30 PM EST
- Where
- Jackson County, Wellston
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.120, -82.550
The axis of an unusually strong summer upper air trough, in association with a weak surface cold front, helped form and focus the convection. The freezing level was only around 9,000 feet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
The axis of an unusually strong summer upper air trough, in association with a weak surface cold front, helped form and focus the convection. The freezing level was only around 9,000 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 23, 12:33 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 133 PM EDT MON JUN 23 2008 .SYNOPSIS... COLD FRONT CROSSES THE AREA THIS AFTERNOON AND EVENING. HIGH PRESSURE MOVES IN TUESDAY. SOUTHWEST FLOW WITH DIURNAL CONVECTION RESUMES WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/...UPDATED INCREASED POPS TO LOW CHC SW VA COUNTIES 16-18Z TO ACCOUNT FOR DISTURBANCE CURRENTLY MOVING THROUGH SOUTHERN KY. RADAR TRENDS INDICATE AN OVERALL WEAKENING WITH THIS SYSTEM HOWEVER. ALSO BUMPED UP SKIES FOR THE COAL FIELDS AND SOUTHERN MOUNTAINS AS THIS SYSTEM MOVES THROUGH EARLY AFTERNOON. NO CHANGES ATTM FOR AFTN. ...PREVIOUS DISCUSSION BELOW... ANOTHER DAY WILL START WITH MOSTLY SUNNY SKIES TO WARM UP AND DESTABILIZE THE ATMOSPHERE AHEAD OF OUR NEXT COLD FRONT EXPECTED TO BE ALONG THE OHIO RIVER BY 18Z...AND ALONG THE EASTERN MOUNTAINS BY 00Z TONIGHT. THE NAM IS SLOWER WITH THE FRONT BASICALLY ENTERING SOUTHEAST OHIO BY 21Z...AND EXITING THE MOUNTAINS BY 03Z TUES. NAM SUGGESTS A MODERATE CAPE...LOW SHEAR ENVIRONMENT WITH CAPE REACHING 2100 J/KG BY 00Z TUE ALONG THE OH RIVER. THESE CONDITIONS WILL LEAD TO STRONG THUNDERSTORMS DEVELOPING ONCE AGAIN BUT WITH LESS COVERAGE. HAVE CHANCE POPS SPREADING FROM WEST TO EAST THIS AFTERNOON...AND MORE DEVELOPING OVER THE EASTERN MOUNTAINS. WENT CLOSE TO MAV NUMBERS FOR HIGHS AND LOWS THRU TONIGHT. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... NORTHWEST FLOW REGIME REPLACES THE STUBBORN UPPER LEVEL TROUGH TUESDAY WITH A DRIER ATMOSPHERIC COLUMN TUESDAY. MODELS DIFFER WITH THE NAM BRINGING A SHORTWAVE TROUGH THROUGH THIS FLOW LATE IN THE DAY WEDNESDAY...WHILE THE GFS AND ECMWF SHOW NO HINT OF THIS FEATURE. REGARDLESS...THE MOISTURE SHOULD MODESTLY DEEPEN ONCE AGAIN...ALLOWING FOR THE POTENTIAL OF THUNDERSTORMS TO RETURN TO THE AREA WITH AMPLE DAYTIME HEATING. MODELS ALSO DIFFER ON THE TIMING AND PLACEMENT OF AN AREA OF SURFACE LOW PRESSURE AND FRONTAL BOUNDARY AS IT APPROACHES LATE WEDNESDAY NIGHT AND THURSDAY. FOR NOW...THE FEELING IS THAT UPPER LEVEL SHORT WAVE TROUGHS...POSSIBLY INDUCED BY OLD CONVECTIVE COMPLEXES...AND SURFACE LIFTING MECHANISMS WILL OCCUR...AND WILL NOT TRY TO GET CUTE IN THE CONSTRUCTION OF POPS DUE TO THE UNCERTAINTY FACTOR HERE. GIVEN THE SUMMER PATTERN SO FAR...WILL CONTINUE THE TRENDS OF DAYS OF CONVECTIVE POSSIBILITIES MORE OFTEN THAN DAYS OF DRY CONDITIONS WITH NO SIGNIFICANT WEATHER OCCURRING. && .LONG TERM /FRIDAY THROUGH MONDAY/... GENERALLY FLAT FLOW ACROSS THE EASTERN U.S. IN THE EXTENDED PERIOD...MAYBE A SLIGHT TREND TOWARDS TROUGHINESS. NO HEAT WAVES IN SIGHT...ALTHOUGH TEMPERATURES WILL REMAIN AT NORMAL SUMMERTIME LEVELS. LOW LEVEL FLOW TURNS TOWARD THE SOUTHWEST FOR FRIDAY AND THE WEEKEND...HELPING TO INCREASE DEWPOINTS AND KEEP PRECIPITATION CHANCES IN THE FORECAST. USED HPC GRIDS AS A BASIS. KEPT A MAINLY DIURNAL PATTERN TO THE POPS ON THURSDAY...AHEAD OF MOISTURE/WARM FRONTAL BOUNDARY. FROM FRIDAY ON...WE ARE IN THE WARM SECTOR AND INDIVIDUAL WAVES BECOME TOUGH TO TIME. ENOUGH MOISTURE AND SUPPORT MAY BE AROUND TO SUPPORT PRECIPITATION AT ALMOST ANY TIME...AND THUS HAVE LOW CHANCE POPS FROM FRIDAY THROUGH THE WEEKEND. TRENDED SOME HPC TEMPERATURES TOWARDS THE ENSEMBLE NUMBERS...BUT MEX AND THE ENSEMBLE WERE GENERALLY IN GOOD AGREEMENT WITH HPC. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... SCT STRONG TSRA WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTN. DUE TO SCT NATURE OF CONVECTION...DIFFICULT TO PIN DOWN WHICH SITE WILL BE HIT. HIGHEST PROBABILITY LIES OVER THE OHIO RIVER WHERE CONVECTION IS CURRENTLY DEVELOPIING. MENTIONED TSRA IN TEMPO 19-23Z FOR PKB..HTS..20-23Z FOR CRW. FRONT CLEARS AREA BY 03Z. IFR/LIFR FOG POSSIBLE 08-13Z TUESDAY FOR RIVERS AND AREAS RECEIVING RAIN...ESPECIALLY EKN...CRW..BKW. AVIATION OUTLOOK /AFTER 18Z TUE/...IFR CONDITIONS NOT EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...ARJ/30 SHORT TERM...26 LONG TERM...26 AVIATION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 415 AM EDT MON JUN 23 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-240815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 415 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE TODAY. THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
211 PM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL RAY 39.21N 82.68W
06/23/2008 U0.75 INCH VINTON OH PUBLIC
&&
NNNNThe Cincinnati radar (KILN), 114 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110803, 110802, 110796, 110794, 110797, 110798, 110800, 110805, 110807, 110806, 110809.